MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number 6565-0-232
Medical Device Problem Codes Detachment of Device or Device Component (2907); Insufficient Device Problem Information (3190); Noise, Audible (3273)
Health Effect - Clinical Code Pain (1994)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient got a right hip revision due to ¿squeaking¿ complaints.Patient complaint of grinding, popping feeling and audible squeak and grinding.Patient also experiencing pain.Cup and liner were well fixated.Head easily removed from trunnion.No marked striping on ceramic liner or outer head - but brown discolouration inside head.Head loose on trunnion.Rust marks on cup rim.Femoral stem unremarkable, fixated and retained.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Reported event: an event regarding audible noise and disassociation involving a ceramic head was reported.The event was not confirmed.Method & results: device evaluation and results: visual inspection of the received device noted that the device was returned in used condition.Nothing remarkable noted on the device.Material analysis was not performed as this event does not relate to material integrity.Functional and dimensional analysis is not required as those aspects are not in question, the complaint relates to noise which is a known complaint associated with ceramic on ceramic bearings and is address under capa.Clinician review: a review of the provided medical records by a clinical consultant stated that," the event cannot be confirmed.The only information to identify the revision surgery was from the pi report itself.Root cause: one would need medical records, operative notes and pre and postoperative x-rays to further assess the claim.Obtaining the revised implants may provide additional information.There does appear to be a discrepancy in the report on the size of the head and the id of the ceramic liner.Note squeaking has been reported in alumina-alumina bearings.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: it was reported that the patient's hip was revised due to squeaking.Patient complaint of grinding, popping feeling and audible squeak and grinding.Patient also experiencing pain.Head loose on trunnion.Rust marks on cup rim.The available medical records were provided to the consulting clinician for a review which was deemed insufficient to confirm the event.The event could not be confirmed nor the exact cause be determined because insufficient information was provided.Additional information including operative reports, progress notes are needed to fully investigate the event.If further information becomes available, this investigation will be re-opened.Product surveillance will continue to monitor for trends.Corrective action/preventive action: per corrective action/preventive action policy and procedures stryker orthopaedics conducted an investigation to evaluate reports of audible noise during motion involving trident ceramic bearing systems.An analysis of the overall complaint data, and additional information concerning this evaluation is documented in capa.In capa, stryker orthopaedics determined that the root cause of squeaking is associated with repetitive edge loading of the femoral bearing against the edge of the ceramic insert.Edge loading, the mechanism by which a wear scar (stripe wear) is generated on the ceramic bearing surfaces, is primarily associated with impingement, joint laxity, and implant orientation.Based on laboratory testing the combinations required to produce an audible noise are multi-factoral and include the right combination of load, contact stress, load transition and lubrication conditions with the presence of stripe wear being a critical factor.

Brand Name
ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key10903163
Report Number0002249697-2020-02534
Device Sequence Number2465384
Product Code JDI
UDI-Device Identifier04546540390509
UDI-Public04546540390509
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2020
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2012
Device Model Number6565-0-232
Device Catalogue Number6565-0-232
Device Lot Number22797901
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Initial Date Received by Manufacturer 10/01/2020
Supplement Date Received by Manufacturer04/22/2021
Initial Report FDA Received Date11/25/2020
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR